Kansas, 2012

Hail in Kansas, May 29, 2012

May 29, 2012 · NWS DDC · 6 events in 2 counties and zones

An unstable airmass and weak stationary surface boundary were enough to initiate a few severe thunderstorms in Clark and Meade counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An unstable airmass and weak stationary surface boundary were enough to initiate a few severe thunderstorms in Clark and Meade counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 29, 2:56 PM CST, 40 minutes earlier.

Area forecast discussion, May 29, 2:56 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
356 PM CDT TUE MAY 29 2012

...UPDATED FOR LONG TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 1215 PM CDT TUE MAY 29 2012

THE UPPER LEVEL FLOW PATTERN ACROSS MUCH OF THE WESTERN AND CENTRAL
CONUS WAS ZONAL IN NATURE.  AN UPPER LOW CENTERED OVER NORTHERN
MINNESOTA CONTINUED TO MOVE EAST INTO THE UPPER GREAT LAKES REGION.
THE INITIAL COLD FRONT TIED TO THIS STORM SYSTEM STALLED OUT
YESTERDAY OVER NORTHWEST TEXAS WHICH HAS SINCE DISSOLVED AS IT BEGAN
TO LIFT NORTHWARD.  A SURFACE VORTICITY CENTER WAS FOUND AT 17Z OVER
THE NORTHEASTERN TEXAS PANHANDLE WITH LOWER TO MID 60S DEWPOINTS
SOUTHEAST OF THIS SMALL LOW OVER MUCH OF OKLAHOMA.  THE NORTHERN
EXTENT OF THE 58-60F DEWPOINTS REACHED A BUFFALO, OK TO MEDICINE
LODGE, KS LINE PER 17Z OBSERVATIONS.  MEANWHILE A SECONDARY COLD
FRONT WAS PUSHING SOUTH THROUGH KANSAS...WHICH AT 17Z WAS ANALYZED
FROM NEAR AMARILLO, TX NORTH-NORTHEAST TO NEAR DODGE CITY NORTHEAST
TO THE KANSAS CITY AREA.  VISIBLE SATELLITE CONFIRMED CLEAR SKIES
ALL ACROSS THE CENTRAL AND SOUTHERN GREAT PLAINS ALLOWING FOR
CONTINUED WARMING OF THE SURFACE AND A CONTINUED SLOWING DOWN OF THE
SECONDARY COLD FRONT.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 218 PM CDT TUE MAY 29 2012

THIS AFTERNOON/EVENING:
THE COLD FRONT WAS BECOMING QUASI-STATIONARY AS OF 1830Z WITH A HINT
OF A FINE LINE SHOWING UP ON WSR-88D FROM NEAR LIBERAL TO MINNEOLA
TO NEAR SUN CITY.  SOME OF THE LATEST IMAGES OF 1KM VIS WERE SHOWING
CUMULUS FORMING ALONG THE BOUNDARY OVER MEADE COUNTY AND PORTIONS OF
BARBER COUNTY.  WILL HAVE 30-40 POPS GOING FOR THUNDERSTORMS
CENTERED AROUND THE 23Z TO 03Z TIME FRAME.  THE CAPE/SHEAR COMBO IS
CERTAINLY ENOUGH TO SUPPORT ORGANIZED SEVERE STORMS WITH THE
CONTINUED THINKING THAT THE STRONGEST STORMS ACROSS THE SOUTHERN
COUNTIES (SEWARD TO BARBER) WILL BE CAPABLE OF GOLFBALL SIZE HAIL.
THE GREATEST CAPE/SHEAR COMBO WILL MOST LIKELY REMAIN JUST SOUTH
INTO NORTHWEST/NORTH-CENTRAL OKLAHOMA WHERE LONGER LIVED SUPERCELL
STORMS SHOULD EXIST. STORMS WILL MOST LIKELY GROW INTO A MESOSCALE
CONVECTIVE SYSTEM (MCS) LATER THIS EVENING BUT HAVE NO AFFECT ON
SOUTHWEST KANSAS.

LATE TONIGHT INTO EARLY WEDNESDAY:
A SIGNIFICANT POOL OF MOISTURE WILL STILL BE
HANGING BACK OVER WESTERN OKLAHOMA LATE TONIGHT WITH CYCLOGENESIS
OCCURRING OVER EASTERN COLORADO.  THIS WILL ALLOW MUCH MORE ABUNDANT
MOISTURE (+16 TO +18C IN THE 850-900MB LAYER) TO MOVE UP INTO
SOUTHWEST KANSAS ON SOUTHEAST WINDS OF 35 TO 40 KNOTS IN THIS
LAYER.  WARM FRONTOGENESIS WILL INCREASE MARKEDLY IN THE 09-12Z TIME
FRAME WHICH WILL PROVIDE THE NECESSARY ASCENT TO SPAWN ELEVATED
SEVERE THUNDERSTORMS (AS EARLY AS 12Z).  THE NAM12 SUGGESTS MOST
UNSTABLE CAPE AROUND 2700-3000 J/KG AROUND 800-850MB AT 12Z.  VERY
LARGE HAIL (TENNIS BALL SIZE) WILL BE A THREAT DURING THE MORNING
WITH DAMAGING WINDS 70-80 MPH ALSO A THREAT.  THE QUESTION STILL
REMAINS WHERE THE GREATEST THREAT FOR MORNING SEVERE WILL BE AS
PINPOINTING ELEVATED CONVECTION IS A VERY DIFFICULT FORECAST
CHALLENGE.  GENERALLY ANYWHERE NORTHEAST OF A MEADE TO LAKIN LINE
WILL STAND THE CHANCE OF SEVERE STORMS DURING THE 12-18Z TIME
FRAME.

REST OF WEDNESDAY:
STORMS SHOULD CONTINUE TO EXPAND IN COVERAGE THROUGH THE LATE
MORNING/MIDDAY TIME FRAME WITH PERHAPS A SMALL MCS DEVELOPING
SOMEWHERE ACROSS THE CENTRAL OR SOUTHERN FORECAST AREA BY EARLY
AFTERNOON. SHOULD A SEVERE MCS DEVELOP BY AFTERNOON AND STILL REMAIN
ACROSS THE SOUTHERN FORECAST AREA...THE DAMAGING WIND THREAT AREA
WILL EXPAND IN AREAL EXTENT AS THE MCS IS FUELED BY FAIRLY STRONG
SOUTHERLY LOW LEVEL WINDS 20-25 KNOTS WITH 2800-3200 J/KG MOST
UNSTABLE CAPE.  THIS MCS SHOULD SHIFT/DEVELOP SOUTHWARD INTO
NORTHERN OKLAHOMA BY LATE AFTERNOON...LEAVING SOUTHWEST KANSAS IN A
MORE STABLE ENVIRONMENT WITH COOLER TEMPERATURES (MAINLY IN THE
UPPER 60S TO MID 70S).  FARTHER WEST TOWARD THE COLORADO
BORDER...PRESSURES WILL REMAIN LOW WITH PERHAPS A SLIVER OF
INSTABILITY REMAINING ACROSS THE FAR WESTERN COUNTIES...FOR
DEVELOPMENT OF HIGH PLAINS STORMS ALONG THE KS-CO BORDER.  IT ALL
DEPENDS ON HOW EXPANSIVE THE COLD/STABLE POOL IS IN THE WAKE OF THE
EARLIER DAY MCS.  AS SUCH...HAVE FOCUSED THE HIGHEST POPS DURING THE
FIRST PART OF THE DAY WEDNESDAY...WITH HIGHEST POPS (60-70 PERCENT)
SHIFTING TOWARD THE SOUTHEASTERN ZONES BY LATE AFTERNOON AND POPS
DECREASING IN THE EVENING HOURS WITH THE LIKELIHOOD OF A STABLE COLD
POOL PREVENTING ADDITIONAL WIDESPREAD PRECIPITATION.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 354 PM CDT TUE MAY 29 2012

THE NORTHERN STREAM SHORTWAVE TROUGH MENTIONED IN THE SHORT TERM
DISCUSSION WILL PASS ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT AND
THURSDAY, PUSHING A COLD FRONT TROUGH WESTERN KANSAS. THUS, RAIN
CHANCES WILL END LATE WEDNESDAY NIGHT. HIGHS WILL ONLY BE IN THE
UPPER 60S TO MID 70S THURSDAY BEHIND THE FRONT. THIS FRONT WILL
SWEEP THE LOW-LEVEL MOISTURE INTO SOUTH TEXAS TEXAS BY EARLY FRIDAY.

WEAK UPPER-LEVEL RIDGING WILL DEVELOP ACROSS THE ROCKIES BY FRIDAY,
RESULTING IN WEST-NORTHWESTERLY MID-LEVEL FLOW ACROSS THE ROCKIES
AND HIGH PLAINS BY LATE FRIDAY. HOWEVER, DUE TO THE FLAT NATURE OF
THE RIDGING, THERE WILL STILL BE A SIGNIFICANT MID-LEVEL WIND
COMPONENT ACROSS THE ROCKIES, LEADING TO MID-LEVEL DOWNSLOPE FLOW
AND THE DEVELOPMENT OF LOWER SURFACE PRESSURE IN THE LEE OF THE
ROCKIES. THIS WILL ALLOW FOR LOW-LEVEL MOISTURE RETURN INTO THE
CENTRAL PLAINS AGAIN. TYPICALLY, MID-LEVEL CAPPING IS NOT VERY
STRONG IN WEST-NORTHWESTERLY FLOW REGIMES. ALTHOUGH SOME OF THE MODELS
SHOW VERY LITTLE IN THE WAY OF PRECIPITATION FROM FRIDAY NIGHT
INTO SATURDAY NIGHT, KEEP IN MIND THAT THIS IS A FAVORABLE PATTERN
FOR NOCTURNAL, ELEVATED THUNDERSTORM ACTIVITY WITH THE LOW LEVEL
JET, AND ISOLATED AFTERNOON THUNDERSTORMS ALONG ANY SURFACE
BOUNDARIES THAT MAY BE PRESENT ACROSS SOUTHERN KANSAS. THE WARMEST
HIGH TEMPERATURES FRIDAY INTO SUNDAY WILL BE IN FAR SOUTHWESTERN
KANSAS AND CLOSE TO THE OKLAHOMA BORDER CLOSER TO THE LEE TROUGH AND
WEAK SURFACE FRONT. KEEP IN MIND THAT ANY MCS ACTIVITY WOULD TEND TO
KEEP TEMPERATURES COOLER.

THE AFOREMENTIONED MID TO UPPER-LEVEL RIDGE AXIS WILL SLOW MOVE
EASTWARD INTO THE MIDWEST AND DEEP SOUTH FROM SUNDAY INTO TUESDAY,
WITH WESTERN KANSAS LOCATED NEAR THE SOUTHERN PERIPHERY OF THE
WESTERLIES. AS IS TYPICAL THIS TIME OF YEAR, A SURFACE FRONTAL
BOUNDARY WILL HAVE A MEAN POSITION NEAR THE SOUTHERN EDGE OF THE
STRONGER WESTERLIES SOMEWHERE ACROSS THE CENTRAL PLAINS. LOW-LEVEL
MOISTURE FROM THE GULF AND ENHANCED MOISTURE FROM EVAPOTRANSPIRATION WILL
ALSO CONVERGE ALONG AND NORTH OF THIS FRONT. CURRENT THINKING IS
THAT THIS FRONT WILL BE ACROSS NORTHERN KANSAS AND NEBRASKA, AND
THIS IS WHERE STORM CLUSTERS MAY DEVELOP. SO STORM CHANCES MAY NOT
BE AS HIGH IN SOUTHERN KANSAS. IN ADDITION, A WEAK SHORTWAVE TROUGH
IN THE SOUTHERN BRANCH OF THE WESTERLIES IS PROGGED TO MOVE ACROSS
THE SOUTHERN PLAINS, WHICH COULD ENHANCE THUNDERSTORM CHANCES ON
SUNDAY OR MONDAY. AFTERNOON HIGHS WILL BE IN THE 90S TO NEAR 100 TO
THE SOUTH OF THE FRONT, WITH POSSIBLY SOME COOLER READINGS NEAR
INTERSTATE 70 AND POINTS NORTH.

THE GFS AND ECMWF SHOW A STRONG UPPER-LEVEL TROUGH MOVING INTO THE
WESTERN UNITED STATES BY TUESDAY JUNE 5TH AND THEN APPROACHING THE
HIGH PLAINS BY JUNE 6-9. DEPENDING ON THE EXACT TIMING AND LATITUDE
OF THIS TROUGH, THERE COULD BE ONE OR MORE SEVERE WEATHER OUTBREAKS
SOMEWHERE ACROSS THE CENTRAL PLAINS DURING THIS PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1215 PM CDT TUE MAY 29 2012

AN ISOLATED THUNDERSTORM MAY DEVELOP LATE THIS AFTERNOON/EVENING
ALONG THE COLD FRONT...HOWEVER IT APPEARS THE THUNDERSTORM ACTIVITY
WILL REMAIN SOUTHEAST OF THE GCK, HYS, AND DDC TERMINALS SO NO
INCLUSION OF CONVECTION IN THE TAFS EXPECTED FOR THE 21Z TO 03Z TIME
FRAME THIS AFTERNOON/EVENING.  LOW LEVEL MOISTURE WILL BEGIN TO
ADVANCE NORTHWESTWARD THROUGH THE NIGHT TONIGHT WITH LOW STRATUS
CLOUDS LIKELY DEVELOPING IN THE 09-12Z TIME FRAME EARLY WEDNESDAY
MORNING.  WILL LIKELY HAVE TO BRING THE CEILING DOWN INTO THE MVFR
OR PERHAPS IFR RANGE AT GCK AND DDC DURING THIS TIME FRAME
(ESPECIALLY GCK).  MORNING THUNDERSTORMS WILL ALSO BE A DISTINCT
POSSIBILITY WITH THE GREATEST CHANCE OF AFFECTING DDC AND HYS
TERMINALS IN THE 14-18Z TIME FRAME.  SINCE THIS IS AT THE TAIL END
OF THE TAF PERIOD FOR THIS CYCLE WILL KEEP THUNDERSTORMS OUT OF THE
TAF FOR NOW...HOWEVER AS INDICATIONS OF THUNDERSTORMS BECOME
INCREASING CONFIDENT IN AFFECTING ANY OF THE TERMINALS...WILL NEED
TO INCLUDE VICINITY THUNDER AT SOME POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  80  54  72 /  20  60  40   0
GCK  57  79  52  72 /  10  50  40   0
EHA  58  85  52  76 /  10  40  40   0
LBL  59  83  53  75 /  10  40  40   0
HYS  57  75  52  69 /  20  60  30   0
P28  63  83  59  72 /  40  70  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...FINCH
AVIATION...UMSCHEID
Hazardous weather outlook, May 29, 1:39 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT TUE MAY 29 2012

KSZ030-031-043>046-061>066-074>081-084>090-301945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
239 PM CDT TUE MAY 29 2012 /139 PM MDT TUE MAY 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
STATIONARY FRONT MAINLY ALONG AND SOUTH OF HIGHWAY 54 TO THE
OKLAHOMA BORDER. THE GREATEST THREAT WITH THE STRONGEST STORMS
WILL BE HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS TO 65
MPH...WITH THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER BETWEEN 6
PM AND 9 PM CDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY WEDNESDAY
MORNING JUST ABOUT ANYWHERE ACROSS SOUTHWEST KANSAS NORTHEAST OF A
LIBERAL TO LAKIN LINE. GIVEN THE INCREASED DEGREE OF INSTABILITY
AND WIND SHEAR...VERY LARGE HAIL OF TENNIS BALL SIZE OR LARGER IS
A THREAT WITH THE STRONGEST STORM ALONG WITH DANGEROUS AND
DAMAGING WIND GUSTS OF 70 TO 80 MPH. THE THREAT WILL EXIST FROM
THE MID-MORNING HOURS THROUGH THE LATE AFTERNOON HOURS WITH THE
GREATEST AFTERNOON THREAT ACROSS SOUTH CENTRAL KANSAS FROM MEADE
TO COLDWATER TO MEDICINE LODGE.

THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS FROM SATURDAY
THROUGH MONDAY, BUT AT THIS TIME IT IS TOO EARLY TO DETERMINE IF
ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE ALERT FOR POSSIBLE ACTIVATION AFTER 5 PM
THIS EVENING ALONG AND SOUTH OF HIGHWAY 54 TO THE OKLAHOMA
BORDER. STORM SPOTTERS WILL LIKELY BE NEEDED MUCH OF THE DAY
WEDNESDAY ACROSS A LARGE PORTION OF SOUTHWEST KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, May 29, 3:19 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
419 PM CDT TUE MAY 29 2012

KSZ087-088-292215-
CLARK-MEADE-
419 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND WESTERN CLARK
COUNTIES...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR FOWLER...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN EASTERN MEADE AND WESTERN CLARK COUNTIES...INCLUDING THE
CITY OF FOWLER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3739 9988 3728 9986 3720 9995 3718 10011
      3731 10034 3745 10032
TIME...MOT...LOC 2119Z 285DEG 14KT 3734 10024

SUGDEN

The radar

The Dodge City radar (KDDC), 54 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Meade

When
May 29, 3:36 PM CST
Where
Meade County, 4.84 mi S of Fowler
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.310, -100.200

Hail, Meade

When
May 29, 3:45 PM CST
Where
Meade County, 3.02 mi NE of Meade
Measured
1 in hail
Reported by
Public
Coordinates
37.310, -100.290

Hail, Meade

When
May 29, 3:59 PM CST
Where
Meade County, 7.62 mi S of Fowler Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.270, -100.190

Hail, Clark

When
May 29, 4:31 PM CST
Where
Clark County, 6.5 mi WNW of Acres
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -99.980

Hail, Clark

When
May 29, 4:50 PM CST
Where
Clark County, 4 mi N of Englewood
Measured
0.88 in hail
Reported by
Public
Coordinates
37.088, -99.980

Hail, Clark

When
May 29, 5:00 PM CST
Where
Clark County, 2.6 mi ENE of Englewood
Measured
1.75 in hail
Reported by
Public
Coordinates
37.050, -99.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392050, 392051, 392052, 392053, 392056, 392054.